Sedative hypnotic medications are routinely prescribed for insomnia treatment, but have been associated with significant risks of morning-after impairment. We evaluated responsiveness in the Veterans Health Administration (VHA) facilities to two drug safety warnings recommending against high-dose zolpidem use-a 2007 Veterans Administration Pharmacy Benefits Management Service warning and a 2013 Food and Drug Administration (FDA) warning.
We used interrupted time-series design to assess how the two warnings influenced prescribing within the VHA in outpatients from 2005 to 2014. We assessed two outcomes: monthly outpatient use of (1) higher-than-recommended dose of zolpidem among zolpidem users and (2) any-dose zolpidem among all VHA users. In sensitivity analyses, we compared zolpidem prescribing to prescribing other sleep medications not subject to safety warnings.
After the 2007 VHA warning, high-dose zolpidem use decreased significantly among both sexes from approximately 10% to 2%. Following the 2013 FDA warning, high-dose zolpidem use declined again; however, approximately half of women Veterans remained on high doses. Overall zolpidem use nearly quadrupled between the 2007 VHA and 2013 FDA warnings, but the overall use declined after the 2013 FDA warning. Increase in sedating antidepressant use was seen after the FDA warning, suggesting potential substitution.
Higher than recommended dose use within the VHA decreased after each zolpidem high dose warning. Although overall use also decreased after the FDA warning, almost 50% of high-dose use among women Veterans is concerning. Different strategies to communicate the warnings should be examined.